New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Kiera
Regular Member


Date Joined Dec 2007
Total Posts : 364
   Posted 1/16/2008 11:52 AM (GMT -7)   
For whatever reason today has brought back more spasticity or whatever it is.
i did want to explain that my ankle to my knee also feels shortened, but not so much in the calve muscles. Although that cramps there. In the front , ive tried to explain that i never really knew you had muscles on each side of your shin bone but you do.
 
my first experience of that was about 6 months ago. Then the ankle twisting. Today its the shin, the ankles and the bottom of my foot? Like my arch is drawing  and in from the neck over to the right shoulder.
 
not to sound odd but even the butt muscles seem to be bothered.
 
i think this is spasticity. But considering my doctor asked me/??? then...im going on how it feels and asking you if this is what it sounds like. of course the muscle jumps but they arent bad today.
 
 
thanks,
kiera
Every day brings us closer to what we reach for .........in all things.
 
Kiera


uppitycats
Veteran Member


Date Joined Jun 2005
Total Posts : 2135
   Posted 1/16/2008 12:57 PM (GMT -7)   
That does sound like spasticity. Lots can go "wrong" with your muscles. The problem is that the signals from the brain aren't getting through to the muscles properly...or in some cases, not at all. So the poor muscle is doing it's best to do it's job, but just can't always do it. Think about an electrical wire with a "short" in it somewhere. It sparks, sputters, maybe continues to try to keep the lamp lit..but the lamp flickers, maybe goes out for awhile, but then when you jiggle the lamp or cord, the lamp comes on again...

That's sort of what is happening with your muscles.

I've always understood baclofen (and some other such drugs) need to be taken regularly, in order to build up a certain level in your bloodstream to keep that under control. I know that a couple of folks here..and elsewhere..suggest it can be taken "as needed"...but from what I've read (and here is a link to one site), it works best if taken regularly:
http://www.webmd.com/drugs/drug-8615-Baclofen+Oral.aspx?drugid=8615&drugname=Baclofen+Oral

If you do take it though, keep in touch with your doctor. The dosage does need adjusting from time to time, and too much of it can cause worse problems (primarily very weak muscles, not good if we're talking leg muscles here!).

Anyway. That's all I know about it. I was taking it for awhile...years ago...then fell, broke my leg (I think I've told this story..forgive me)..and the doctor was pretty sure it was because of the baclofen. So I stopped taking it, and just deal with the spasticity. I found that some spasticity was good, particularly when I was walking with forearm crutches, as it kept me more upright than with reduced spasticity. But it may work differently for you.
...I am not a doctor, nor health professional, and don't pretend to be one, here.....


Sweetlydia66
Regular Member


Date Joined Mar 2007
Total Posts : 260
   Posted 1/16/2008 7:15 PM (GMT -7)   
Hi Keira,
The same thing happened to me with my foot turning in when i was first having symptoms. It used to drive me crazy. It felt as though i was walking on the outside part of my foot b/c it was turning in by itself and i could not control it. There are hundreds of muscles in the body. Not sure how many of them are skeletal. Each muscle has a "partner" If there is a muscle to raise your foot, there is a muscle to lower it. In my opinion the best thing to do is stretch. The muscle is contracting on you (shortening) so therefore, you should try to elongate it (stretch it). I found a great page for you that i think explains spasticity easily. You should try Physical Therapy so they can show you how to stretch the muscles bothering you properly. I hope you feel better soon. It is really bothersome, i know. I stuggle everyday with it.

http://www.mult-sclerosis.org/spasticity.html

Take care,
Lynn

(Mod. Note: I activated u'r link)

Post Edited By Moderator (Gretchen1) : 1/16/2008 7:20:12 PM (GMT-7)


Kiera
Regular Member


Date Joined Dec 2007
Total Posts : 364
   Posted 1/17/2008 7:18 AM (GMT -7)   
Ms. Uppitycats.

Thank you. While it was more vague to me...or rather when the doctor asked me if it were spasticity it made me feel odd to answer that for him. As i have found that some doctors dont listen to you, some will take your word for what you name something and i dont want to mislead and heap on myself my own dx's lol.
I agree at this points its more clear. As dystonia is more of the finger spreads and toes (which can be spasticity too) but when in digits and joints only its not as clear. When the shortening happens it does become more clear. Such as when i put one legs under me on a great day but then have to use my own arms to straighen that leg, its been shortened so to speak and is painful and resists stretching out straight.

The last bout with it, i felt some muscles bruised (told this too i think?) and looked but no bruise. Last night i was aching in upper arm, no visable but between shoulder and elbow. Happened to reach up and rub and found a sqaure-ish type of hardness. So alot ive realized is under the skin well hidden. Thats why alot of the aching ive not known in the past was muscles. i felt my other arm and it wasnt there. It did resolve itself.

I agree about the PRN but at this point its really trying to see if this is going to be ongoing. Or if this will stay away once resolved from episode for awhile. I dont like the adverse potential side effects of stopping once resolved.
I do see the neuro today and will discuss with him how it feels and ask him what he thinks this is ( i think we know but i want him to tell me his opinion) so he will note what he feels on my chart.

I appreciate ms. uppity that you shared all you (not all but a large part) went through. I'm sure it was very scary at the time. For us its scary to think it is in our future but the inspiration part is that your still here! And on less meds than most of us! That gives us hope you know?

Sweety- thank you very much. I'm sorry youve dealt with this so often. I really didnt know when i had used to explain to my doctors my feet hurt that it was muscles. Theyd then send me to rheumys' thinking RA but it was always neg. As of yesterday it made it very plain that it was muscles in bottom of foot or on sides. It kept drawing my arches. So alot of what i was vague upon in beginning at least is making sense now.

I appreciate both of you sending links. I believe i will ask my neuro his advice about PT and massage. I'm not certain about the massage because of the many places in my spine that have problems. But , i will at least ask.

Does anyone know if he as a neuro would have the forms for the cooling vest? The msaa does and i had one to be signed by physician but seem to have misplaced it.

Thank you both immensely!

kiera
Every day brings us closer to what we reach for .........in all things.
 
Kiera


Hummingbird Lover
Regular Member


Date Joined Dec 2007
Total Posts : 24
   Posted 1/19/2008 8:18 PM (GMT -7)   

Kiera,

Thank you so much for your post! I was just sitting here wondering if I should ask about my spasms and then I found your post. The problem I have been having is that my calf muscles on my right leg have felt tight and in constant spasm for about a week now. I keep getting bad "shocky" feelings in my foot and up my leg. Every now and then my foot will "lock" and turn in. It is very painful! Also, on my right arm I have the same thing along the bottom part of my arm (forgive me my anatomy name escapes me! LOL).

Today I have been having a lot of trouble walking it feels as though my leg weighs 1,000 lbs!

I am on Baclofen and another muscle relaxer with a long name beginning with Co.... I'm not near my meds right now so I can't give you the exact name. The doctor has increased them but my PCP is telling me that perhaps I need to go on the pump. Does anyone have any input on that? It really scares me! I am also on Copaxone, Amantadine, Fentanyl Patch, Amatryptalyne, and Vicodin (as needed) that one I only take at night if I can. It really scares me being on so many meds but the Dr says that they are needed and, I know that, once I tried not to take them and paid the price!

The problem, my doctor tells me, is that I more than likely, have had MS since in my 20's and now I am in my late 50's (ok, so I will be 60 this year but heck it's just a number!) :-) So he says that is why I am so severe. He told me at my last visit that I was no longer R/R but in the progessive stage. My head gets "swimming" sometimes from how fast everything has moved!

Sorry this has been so long I only meant to say "thanks" but, the more I wrote the more I had to ask. Thanks for reading.

 


"All things work together for good to those who are called according to His Purpose." Rms 8:28
Rev. Adelle

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, November 20, 2017 2:27 PM (GMT -7)
There are a total of 2,895,904 posts in 317,845 threads.
View Active Threads


Who's Online
This forum has 157450 registered members. Please welcome our newest member, Floyd123.
412 Guest(s), 15 Registered Member(s) are currently online.  Details
BigMak, MeGoSun, Gemlin, Immunity, Kat1000, Hoagie, mpost, hunter46, NiceCupOfTea, ks1905, mareish, tune, Mary Grimley, manamanam1, iPoop


About Us | Advertise | Donate
Newsletter | Privacy Policy & Disclaimer
Follow HealingWell.com on Facebook Follow HealingWell.com on Twitter Follow HealingWell.com on Pinterest
©1996-2017 HealingWell.com LLC  All Rights Reserved.